Open Access
Translator Disclaimer
2005 On several varieties of cacti and their relations
Ralph M Kaufmann
Algebr. Geom. Topol. 5(1): 237-300 (2005). DOI: 10.2140/agt.2005.5.237


Motivated by string topology and the arc operad, we introduce the notion of quasi-operads and consider four (quasi)-operads which are different varieties of the operad of cacti. These are cacti without local zeros (or spines) and cacti proper as well as both varieties with fixed constant size one of the constituting loops. Using the recognition principle of Fiedorowicz, we prove that spineless cacti are equivalent as operads to the little discs operad. It turns out that in terms of spineless cacti Cohen’s Gerstenhaber structure and Fiedorowicz’ braided operad structure are given by the same explicit chains. We also prove that spineless cacti and cacti are homotopy equivalent to their normalized versions as quasi-operads by showing that both types of cacti are semi-direct products of the quasi-operad of their normalized versions with a re-scaling operad based on >0. Furthermore, we introduce the notion of bi-crossed products of quasi-operads and show that the cacti proper are a bi-crossed product of the operad of cacti without spines and the operad based on the monoid given by the circle group S1. We also prove that this particular bi-crossed operad product is homotopy equivalent to the semi-direct product of the spineless cacti with the group S1. This implies that cacti are equivalent to the framed little discs operad. These results lead to new CW models for the little discs and the framed little discs operad.


Download Citation

Ralph M Kaufmann. "On several varieties of cacti and their relations." Algebr. Geom. Topol. 5 (1) 237 - 300, 2005.


Received: 9 January 2004; Revised: 16 March 2005; Accepted: 30 March 2005; Published: 2005
First available in Project Euclid: 20 December 2017

zbMATH: 1083.55007
MathSciNet: MR2135554
Digital Object Identifier: 10.2140/agt.2005.5.237

Primary: 55P48
Secondary: 16S35, 55P35

Rights: Copyright © 2005 Mathematical Sciences Publishers


Vol.5 • No. 1 • 2005
Back to Top